Quality of Life and Antihypertensive Drug Therapy

Joel Handler, MD

Disclosures
In This Article

Angioedema From ACE Inhibitors

In the Antihypertensive and Lipid-Lowering treatment to prevent Heart Attack Trial (ALLHAT),[34] the non-black incidence of angioedema from an ACE inhibitor was 0.3%, compared with the incidence of angioedema in blacks (0.7%) and the incidence of angioedema on chlorthalidone (0.1%) ( Table 7 ). Swelling of the tongue, lips, and gastrointestinal tract may occur within hours to 1 week after starting an ACE inhibitor. Delayed ACE inhibitor-related angioedema may occur,[35,36] and ACE inhibitors should be used with caution in patients with a history of idiopathic angioedema.[37] In the Candesartan in Heart Failure: Assessment of Reduction in Mortality and Morbidity (CHARM) Alternative HF study,[38] there were 39 patients with angioneurotic edema or anaphylaxis from ACE inhibition. When they were switched to therapy with an ARB, only one of the 39 patients had to stop therapy because of recurrent angioneurotic edema. Rarely, a patient with facial angioneurotic edema may develop gastrointestinal symptoms (i.e., nausea, vomiting, and abdominal pain). In Figure 8, a computed tomography scan reveals angioneurotic edema of the intestine causing symptomatic partial small-bowel obstruction. Twenty-four hours after stopping the ACE inhibitor, symptoms resolved.[39]

Computed tomography showing angioneurotic edema of the small bowel in a patient presenting with recurrent swelling of the tongue and pharynx along with acute nausea and vomiting. Symptoms resolved within 24 hours of discontinuation of lisinopril. Arrows indicate thickened mucosa of a loop of small intestine. Reprinted with permission from N Engl J Med. 1996;334:1641.[39]

processing....